fbpx

Over the Counter Diarrhea Medication Could be Problematic for Opiate Addicts

 In Naturopathic News

Node Smith, ND

A recent Rutgers study, published in the journal Clinical Toxicology, comments on a new trend that is complicating the current opiate epidemic: overdoses of loperamide, an over-the-counter diarrhea medication. Loperamide, or better known as “Imodium,” has been gaining popularity amongst individuals struggling with opioid addiction, due to a “high” that can be felt at higher doses. Overdoses of loperamide have been steadily increasing nationwide for the last five years.

Overdoses of loperamide

It is particularly alarming to see over-the-counter medications misused because they are readily available, inexpensive, and undetectable on drug tests. Because these drugs were never intended to be used at such high doses, it is often unknown what the complications will be until it is too late.

Recommended dose doesn’t interact with the brain

At the recommended dose of around 4 milligrams, or 2 capsules doesn’t interact with the brain. At this low of a dose it doesn’t cross the blood-brain barrier. An endogenous protein – P-glycoprotein – pumps the drug out. But, at very high doses, loperamide interacts with the brain’s opioid receptors because the protein pump becomes saturated.

Some individuals taking 50-100 times more than the recommended dose

Some individuals are taking between 50 and 100 2-milligram capsules a day. That’s 50-100 times more than the regular dose. Once the drug begins interacting with the brain, the effects are similar to opioids. Symptoms of overdose on the drug include drowsiness, and central nervous system depression. The treatment for overdose of loperamide is actually the same as an overdose on opioids – naloxone.

Calcium channel blockage can cause cardiac dysrhythmia

There is an even more potentially deadly effect of overdosing on loperamide – calcium channel blockage, which can cause cardiac dysrhythmia. These cardiac effects are largely unknown to physicians because until recently people weren’t taking this medication in such high amounts.

‘When misused in large doses, it is more toxic to the heart than other opioids’

“When used appropriately, loperamide is a safe and effective treatment for diarrhea – but when misused in large doses, it is more toxic to the heart than other opioids which are classified under federal policy as controlled dangerous substances,” said senior author Diane Calello, executive and medical director of the New Jersey Poison Control Center at Rutgers University Medical School. “Overdose deaths occur not because patients stop breathing, as with other opioids, but due to irregular heartbeat and cardiac arrest.”

Possible ways of restricting loperamide misuse include the following

The researchers reviewed cases of patients with loperamide exposure reported by medical toxicologists to a national registry, the Toxicology Investigators’ Consortium, from January 2010 to December 2016, reporting a growing number of cases over that time frame. The Poison Control Center database (National Poison Data System) also reported a 91 percent increase during that time period, which in 2015 included 916 exposures and two deaths.

“Possible ways of restricting loperamide misuse include limiting the daily or monthly amount an individual could purchase, requiring retailers to keep personal information about customers, requiring photo identification for purchase and placing medication behind the counter,” she said. “Most importantly, consumers need to understand the very real danger of taking this medication in excessive doses.”


Node Smith, ND, is a naturopathic physician in Humboldt, Saskatchewan and associate editor and continuing education director for NDNR. His mission is serving relationships that support the process of transformation, and that ultimately lead to healthier people, businesses and communities. His primary therapeutic tools include counselling, homeopathy, diet and the use of cold water combined with exercise. Node considers health to be a reflection of the relationships a person or a business has with themselves, with God and with those around them. In order to cure disease and to heal, these relationships must be specifically considered. Node has worked intimately with many groups and organizations within the naturopathic profession, and helped found the non-profit, Association for Naturopathic Revitalization (ANR), which works to promote and facilitate experiential education in vitalism.

Node Smith graduated from the National University of Natural Medicine (NUNM) in 2017, and is currently licensed as a naturopathic physician in Oregon and working towards becoming licensed in Saskatchewan, Canada as well.

Recommended Posts

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Start typing and press Enter to search

Plant Based Diets are Best for GI Hormones